Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Cannot tolerate SSRIs. What can I do?

(11 Posts)
fatimamansions Mon 08-Aug-16 08:27:15

Can anyone help me?

Cutting a long story short, diagnosed with severe PND five years ago. It was mainly high anxiety, insomnia.
Given Sertraline, after five days I was suicidal, much worse on meds than not. GP switched me to Escitalopam, same side effects but I persisted and persisted for 5 weeks until I couldn't take it any more and got myself admitted to a psych hospital. There they realised I was not tolerating SSRIs at all and while leaving me on them (as we all know withdrawal is not good) added Olanzapine to bring me down from the cliff.
It took about 1.5 years to feel right again.

Subsequently weaned very slowly off one and then the other and have been fine for the last 2.5 years med-free.

However in the last month I have stated feeling truly awful again, out of nowhere. No trigger. I'm 99% sure it's perimenopause and/or maybe a thyroid issue so I'm having bloods done soon to check that out.
I'm not on any meds at all but thyroid issues run in my family, as does baaaad mental health peri problems. Given my one and only previous episode was hormonal based, I think that's what's up.

My problem is that I cannot and will not ever take an SSRI again. I can't risk it, it's patently clear that they send me completely crazy and I'm never putting myself through that again.

If the bloods show up ok I'll be weirdly devastated.

What can a person who cannot take fluoxetine, citalopram, Sertraline etc do? Are there alternatives that won't completely zonk me out? Olanzapine by itself is not a runner.

TheEmojiFormerlyKnownAsPrince Mon 08-Aug-16 08:31:10

I can't take loads of these, They often make me worse, or make me itch!

Try a TCA. Imipramine, chlomiprimine or amitriptyline.

Chlomiprimine was the best one I've ever taken. It felt like someone had turned a light on in my brain, but it did make me eat my head off

dangermouseisace Mon 08-Aug-16 09:38:06

I don't get on the great with SSRI's. I don't sleep anyway, and SSRI's confound that. Dr's persisted on prescribing them though, saying the benefits outweigh the negatives etc.

In the past I've been on lofepramine (a TCA) which completely changed my life.

I'm now on mirtazapine and venlafaxine…neither of which are SSRI's.

FruitCider Mon 08-Aug-16 09:42:28

Morning! First of all, it may not be that you cannot tolerate all SSRIs, it might be just those 2. Sertraline is pretty well known for its horrible side effects initially. It might also be that the GP prescribed a starting dose that was too high - first 4 weeks on Sertraline should be at 50mg, first 4 weeks on escitalopram should be 5mg, then increased slowly as needed. Fluoxetine is generally tolerated quite well. There are LOADS of SSRIs so don't rule them out just yet. I had to try 5 different ones before I found one that suited me!

Aldilogue Mon 08-Aug-16 11:47:05

If you think it's hormonal and your family has a history of bad peri menopause/menopause then it you're probably right. No need to take these drugs if you don't want to. Have a look at some good threads on here on peri menopause and see how others got on.
I took an ssri for about a week and felt truly awful much worse than before, turns out you may need hormonal treatments such as hrt.
See if you can find a dr that specializes in women's health, they understand a lot more than some GP's.

MountainDweller Tue 09-Aug-16 01:03:25

I can't take SSRIs or SNRIs or anything that acts directly on serotonin as they make me shake. I am on an AD called Valdoxan (agomelatine), which helps a bit. Could be worth asking about this? I still shake a bit but propranolol helps with that. I do sympathise, I had nearly a year off ADs and I really needed to be on something.

givingitago85 Tue 09-Aug-16 01:35:38

I have the same issue with SSRIs, have tried around 4 different types. Eventually put on to an Mirtazapine which is an MNRI. It is an older style of antidepressant which isn't prescribed much anymore as the SSRIs are usually more effective for most people. Have a chat to the doc and see if it might be suitable for you. I was on it for 2 years and the first couple of weeks sucked, but no where near like when I started any of the SSRIs (fluoxetine was almost the end of me!). It can make you gain a little weight and make you drowsy so I could only take it at night but was great to put me straight to sleep.

TopazRocks Tue 09-Aug-16 19:59:36

I've had problems with SSRIs too, various problems on various ones. And Venlafaxien even on low doses had my BP dangerously high. So recently I've begun a TCA - Imipramine - going up very slowly. It's okay - just the main effects you get with TCAs like v dry mouth, eyes, a bit constipated in first two weeks, sweating. TCA tends to work faster than SSRIs too, and I felt better in a couple of weeks of starting. I had lofepramine too a few years ago. it screwed my liver function - this time I am have regular bloods done. I am expecting to have liver problems again - but that's just me as I have a particular problem with liver unrelated to depression. They are also quite sedating - I am sleeping much better now, no wakening in early hours feeling like shite any more!!

TCAs tend to be used less now SSRIs are so available - the tcas do ahve more side effects. But they can work very well if SSRIs don't suit. I have a family predisposition so I might need something for life, so I am willing to try the tca.

BrainEater Wed 10-Aug-16 13:23:18

Not just you! SSRIs/SNRIs either send me crackers (have tried fluoxetine, paroxetine, venlafaxine and escitalopram) or do nothing (sertraline). I found one of the non-SSRI antidepressants very helpful; phenelzine in my case. Your GP won't prescribe that, though - even psychiatrists are reluctant. But as others have said there are other things to try, including SNRIs like venlafaxine and duloxetine.

Lovemusic33 Mon 15-Aug-16 12:44:20

Similar situation here, have just tried citalapram which made me very ill and have now been prescribed sertiline, have just taken my first tablet and am waiting for my body to reject it, I have been told to take one every other day to begin with in hope starting on a low dose will help but I'm not holding out much hope.

sumsumsum Mon 15-Aug-16 12:47:54

Pregabalin (Lyrica) is recommended in the NICE guidelines for generalized anxiety disorder.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now